How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Vet help Your Own Question
Vet help
Vet help, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 2736
Experience:  12 yrs experience as a small animal veterinarian; 21 yrs exp. in the animal care field
Type Your Dog Veterinary Question Here...
Vet help is online now
A new question is answered every 9 seconds

What can cause an enlarged liver in my dog What is the treatment

Customer Question

What can cause an enlarged liver in my dog? What is the treatment? also I discovered he has an enlarged heart . The Vet here in Fiji has given Enaapril Maleate 5 1/2 mg twice a day for the heart.. and aFrusemiede .
He has vomited yellow bile.. and has not been able to eat. This came on sudden. over the last week. before we were taking walks.. and he was eating fine
Submitted: 6 years ago.
Category: Dog Veterinary
Expert:  Vet help replied 6 years ago.

Did your dog have a heart ultrasound done to determine the cause of the heart disease?

Does he have fluid within his lungs (congestive heart failure)?



Customer: replied 6 years ago.
No . I live in Fiji. and there is no ultra sound for dogs here.All that was done was an xray that showed the enlarged heart. and also swollen liver.
He had had a skin problem. that i had been trying over the year to clear up.. with diet. and was put on last month predisone.
He has been active and healthy up tell last week. I noticed it on the walks.. instead of being up front he was lagging behing me. stopping to sit down.. and then .. the last two days.. not eating. and finally vomiting.
there is only one private vet in Suva one and a half hours away.
I brought him home.. since this seems to have happened so quick.. but do not want hiim to suffer
Expert:  Vet help replied 6 years ago.

There are a couple of possibilities for an enlarged liver, but given the evidence of heart enlargement, I would have to assume that the liver was big secondary to right-sided heart failure.

Usually, this means that there is a problem with either the tricuspid valve (the valve between the right atrium and right ventricle) or the pulmonic valve (the valve from the right ventricle to the lungs). It can also occur due to things like heartworm infection (not sure if this is seen in Fiji) or severe lung disease. Any of these conditions can result in right sided heart failure, meaning that the heart has been so weakened that it is no longer able to efficiently pump blood from the right side of the heart to the lungs. As a result, there is fluid back-up in the right side of the heart, and consequently the vena cavae and the liver. With fluid back-up in the liver, we see liver enlargement and can also see ascites, which is fluid within the abdomen.


Less likely, is that the use of prednisone caused the liver enlargement. Generally, steroid hepatopathy (liver disease secondary to steroiid usage) occurs as a result of chronic, long term prednisone treatment. One month of therapy is usually not enough to cause much of a problem, unless very high dosages were used.

However, steroid therapy can further weaken an already ailing heart, so use of the prednisone may have exacerbated the heart disease.


You did not respond to the question regarding whether or not your boy was diagnosed with congestive heart failure (fluid within the lungs). If this is the case, then the heart problem is more likely associated with a mitral valve problem (the valve between the left atrium and ventricle). When this valve becomes faulty, the left atrium begins to enlarge and eventually gets to a point in which the heart is no longer pumping effectively. As a result, fluid builds-up in the left atria and increasing pressures here results in the development of pulmonary edema (fluid within the lungs) and congestive heart failure.


The enalapril is an ACE-inhibitor designed to lower blood pressure to decrease the work load of the heart. The furosemide is a diuretic, which means it helps to relieve the body of excess fluids. This medication can be given for cases of pulmonary edema, and is often also given in cases of right-sided heart failure.

A third medication, that has been shown to improve longevity and quality of life in dogs with heart disease, particularly those in congestive heart failure, is pimobendan. You can ask your vet if it is available in Fiji.


It is not surprising that your boy seemed well one day and developed problems the next. This is common with heart disease in animals. Typically, they are able to maintain themselves despite a weakening heart, but eventually get to a point where they are no longer able to keep things in balance and quickly go downhill.



Customer: replied 6 years ago.
There is no ultra sound equipment for animals in Fiji.. yes there are heartworms in fiji.
I thank you for your in depth response..
No blood tests were done..
However, I am thinking that we are past testing time. With the enlarged heart.. and with his inablitlty to respond to the meds.
I think its' probably time to say goodbye.. I do not think it is an infection with the liver.. but as you say the heart.. is the one that is causing the problem.

Rocky is my boy and the whole Fijian Village of Votua.. he has taught the Fijians what a "pet " means .has had full access to all the village. and has been the greatest Dive Dog in history..

Just needed to check in with the experts to confirm what my heart already was telling me.
Moce and Vinaka


Expert:  Vet help replied 6 years ago.

It's obvious from your words how much Rocky means to you. I hope that through your grief you are able to keep that close to your heart as you do what you feel needs to be done. He sounds like he has brought much joy to your life over the years; remember that always, especially during this difficult time.



Edited by Vet help on 2/10/2010 at 1:31 AM EST